The Michigan Mathematical Journal

On the geography of Stein fillings of certain 3-manifolds

András Stipsicz

Full-text: Open access

Article information

Michigan Math. J., Volume 51, Issue 2 (2003), 327-338.

First available in Project Euclid: 4 August 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx]
Secondary: 57R17: Symplectic and contact topology 32Q28: Stein manifolds


Stipsicz, András. On the geography of Stein fillings of certain 3-manifolds. Michigan Math. J. 51 (2003), no. 2, 327--338. doi:10.1307/mmj/1060013199.

Export citation


  • B. Aebisher et al., Symplectic geometry, Progr. Math., 124, Birkhäuser, Boston, 1994.
  • S. Akbulut and B. Ozbagci, Lefschetz fibrations on compact Stein surfaces, Geom. Topol. 5 (2001), 319--334.
  • ------, On the topology of compact Stein surfaces, Internat. Math. Res. Notices 15 (2002), 769--782.
  • Y. Eliashberg, Filling by holomorphic discs and its applications, Geometry of low-dimensional manifolds, 2 (Durham, 1989), pp. 45--67, London Math. Soc. Lecture Note Ser., 151, Cambridge Univ. Press, 1990.
  • ------, Topological characterization of Stein manifolds of $\text\it dimension>2,$ Internat. J. Math. 1 (1990), 29--46.
  • J. Etnyre, Symplectic convexity in low-dimensional topology, Topology Appl. 88 (1998), 3--25.
  • ------, Introductory lectures on contact geometry, preprint (arXiv:math.SG/0111118).
  • J. Etnyre and K. Honda, On symplectic cobordisms, Math. Ann. 323 (2002), 31--39.
  • K. Frøyshov, The Seiberg--Witten equations and four-manifolds with boundary, Math. Res. Lett. 3 (1996), 373--390.
  • P. Ghiggini and S. Schönenberger, On the classification of tight contact structures, preprint (arXiv:math.GT/0201099).
  • E. Giroux, Lecture at Oberwolfach, 2001 (see also:$\sim$}topology/giroux.pdf).
  • R. Gompf, Handlebody construction of Stein surfaces, Ann. of Math. (2) 148 (1998), 619--693.
  • R. Gompf and A. Stipsicz, 4-manifolds and Kirby calculus, Grad. Stud. Math., 20, Amer. Math. Soc., Providence, RI, 1999.
  • P. Lisca and G. Matić, Tight contact structures and Seiberg--Witten invariants, Invent. Math. 129 (1997), 509--525.
  • A. Loi and R. Piergallini, Compact Stein surfaces with boundary as branched covers of $B^4,$ Invent. Math. 143 (2001), 325--348.
  • D. McDuff, The structure of rational and ruled symplectic 4-manifolds, J. Amer. Math. Soc. 3 (1990), 679--712.
  • J. Morgan, The Seiberg--Witten equations and applications to the topology of smooth four-manifolds, Math. Notes, 44, Princeton Univ. Press, Princeton, NJ, 1996.
  • J. Morgan, T. Mrowka, and D. Ruberman, The $L^2$-moduli space and a vanishing theorem for Donaldson polynomial invariants, Monographs in geometry and topology, vol. II, International Press, Cambridge, MA, 1994.
  • J. Morgan and Z. Szabó, Homotopy K3-surfaces and mod,2 Seiberg--Witten invariants, Math. Res. Lett. 4 (1997), 17--21.
  • H. Ohta and K. Ono, Simple singularities and topology of symplectically filling 4-manifold, Comment. Math. Helv. 74 (1999), 575--590.
  • P. Ozsváth and Z. Szabó, On embedding circle bundles in 4-manifolds, Math. Res. Lett. 7 (2000), 657--669.
  • ------, Holomorphic triangle invariants and the topology of symplectic four-manifolds, preprint (arXiv:math.SG/0201049).
  • A. Stipsicz, Sections of Lefschetz fibrations and Stein fillings, Turkish J. Math. 25 (2001), 97--101.
  • ------, Gauge theory and Stein fillings of certain 3-manifolds, Turkish J. Math. 26 (2002), 115--130.
  • A. Stipsicz and Z. Szabó, Gluing 4-manifolds along $\Sigma(2,3,11),$ Topology Appl. 106 (2000), 293--304.
  • E. Witten, Monopoles and four-manifolds, Math. Res. Lett. 1 (1994), 769--796.